Texas, 2009

Hail and Damaging Wind in Texas, May 28, 2009

May 28, 2009 · NWS SJT · 5 events in 4 counties and zones

Severe Thunderstorms produced a few reports of large hail across the Southern third of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe Thunderstorms produced a few reports of large hail across the Southern third of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 28, 5:08 PM CST, 52 minutes earlier.

Area forecast discussion, May 28, 5:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT THU MAY 28 2009

.AVIATION...
/00Z UPDATE/
ISOLATED THUNDERSTORMS WILL CONTINUE OVER MOST OF WEST CENTRAL
TEXAS THROUGH EARLY EVENING...HAVE INCLUDED MENTION OF CB IN ALL
TAFS. CONVECTION SHOULD END BY EARLY EVENING WITH LOSS OF DAYTIME
HEATING. VFR CONDITIONS WILL CONTINUE OVER ALL TAF SITES THROUGH
THE NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT THU MAY 28 2009/

SHORT TERM...
ISOLATED TSTMS DEVELOPING EAST OF SAN ANGELO THIS AFTERNOON. THE 19Z
LAPS DATA INDICATED A SBCAPE AXIS OF 1000 TO 2000 J/KG EXTENDING
FROM JUNCTION TO SAN ANGELO TO ABILENE. ADDITIONAL STORMS MAY
DEVELOP ACROSS MAINLY THE SOUTHERN 2/3 OF CWFA THIS AFTERNOON AND
EVENING. OTHER STORMS DEVELOPING ALONG THE HIGH TERRAIN OF
SOUTHWEST TEXAS MAY MAKE IT EAST INTO WEST CENTRAL TEXAS LATER
TONIGHT.

WILL GO WITH SLGT CHC POPS ACROSS THE SOUTHWEST CWFA ON FRIDAY DUE
TO WEAK LOW LEVEL UPSLOPE FLOW AND SOME INSTABILITY DURING THE
AFTERNOON HOURS.

LONG TERM...
THE 500 MB HEIGHTS WILL SLOWLY RISE THIS WEEKEND INTO EARLY NEXT
WEEK ACROSS TEXAS. THE MAIN STORM TRACK WILL BE ACROSS THE CENTRAL
PLAINS INTO THE UPPER MIDWEST NEXT WEEK. AN UPPER LEVEL RIDGE WILL
BE OVER THE SOUTHERN PLAINS BY LATE NEXT WEEK. GOING WITH A DRY
FORECAST FRIDAY NIGHT THROUGH NEXT THURSDAY. ALSO...TEMPERATURES
WILL BE WARMING WITH HIGHS IN THE LOWER TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 62  87  63  90  63 /  20  10  10  10  10
SAN ANGELO 	 63  87  63  91  63 /  20  20  10  10  10
JUNCTION 	 66  88  62  88  63 /  20  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, May 28, 12:41 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
141 PM CDT THU MAY 28 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291845-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
141 PM CDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE SOUTHWEST PORTIONS OF WEST CENTRAL TEXAS. THE MAIN AREA
OF CONCERN WILL BE ALONG AND SOUTHWEST OF A SAN ANGELO TO JUNCTION
LINE. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE CONCHO VALLEY...NORTHERN EDWARDS
PLATEAU...AND THE NORTHWEST HILL COUNTRY.

In the hours before

Special weather statement, May 28, 4:13 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 PM CDT THU MAY 28 2009

TXZ169-282315-
KIMBLE TX-
513 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR KIMBLE
COUNTY...

AT 512 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHEAST OF SEGOVIA...OR ABOUT
8 MILES EAST OF JUNCTION...MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN KIMBLE COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 28, 4:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 PM CDT THU MAY 28 2009

TXZ071-072-282300-
TOM GREEN TX-IRION TX-
521 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT FOR TOM GREEN
AND IRION COUNTIES...

AT 520 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME WEST CENTRAL TOM GREEN
COUNTY...OR ABOUT 26 MILES SOUTHEAST OF GARDEN CITY...MOVING
SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN TOM GREEN AND NORTHWESTERN IRION COUNTIES.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

15
Special weather statement, May 28, 5:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
607 PM CDT THU MAY 28 2009

TXZ113-114-127-128-290000-
SHACKELFORD TX-JONES TX-TAYLOR TX-CALLAHAN TX-
607 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT FOR
SHACKELFORD...JONES...TAYLOR AND CALLAHAN COUNTIES...

AT 603 PM CDT...STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHEAST OF HAMBY...AND 6
MILES NORTHEAST OF CLYDE. THE THUNDERSTORMS WERE MOVING SOUTHEAST
AT 15 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  CLYDE BY 650 PM CDT
  US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE AND BAIRD BY 700
  PM CDT
Special weather statement, May 28, 5:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
619 PM CDT THU MAY 28 2009

TXZ064-290015-
STERLING TX-
619 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR STERLING
COUNTY...

AT 619 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME EAST CENTRAL GLASSCOCK
COUNTY...OR ABOUT 13 MILES EAST OF GARDEN CITY...MOVING EAST AT 10
MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CENTRAL STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

15
Special weather statement, May 28, 5:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
630 PM CDT THU MAY 28 2009

TXZ071-290015-
IRION TX-
630 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR IRION
COUNTY...

AT 627 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES WEST OF MERTZON...MOVING EAST
AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERTZON BY 700 PM CDT
  SHERWOOD BY 705 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

15
Special weather statement, May 28, 5:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
655 PM CDT THU MAY 28 2009

TXZ066-127-290100-
TAYLOR TX-RUNNELS TX-
655 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT FOR TAYLOR
AND RUNNELS COUNTIES...

AT 653 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES NORTH OF HAPPY VALLEY...OR
ABOUT 13 MILES NORTHEAST OF BLACKWELL...MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HAPPY VALLEY BY 700 PM CDT
  WINGATE BY 720 PM CDT
  DRASCO AND PUMPHREY BY 735 PM CDT
  BRADSHAW BY 745 PM CDT
  WINTERS BY 800 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 41 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Irion

When
May 28, 6:00 PM CST
Where
Irion County, 6.65 mi SSW of Mertzon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.180, -100.860

Thunderstorm Wind, Schleicher

When
May 28, 6:20 PM CST
Where
Schleicher County, 7.13 mi NNW of El Dorado Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.950, -100.650

The thunderstorm wind gust was reported at the intersection of Ranch Road 915 and Ranch Road 1828.

Hail, Schleicher

When
May 28, 6:40 PM CST
Where
Schleicher County, 12.16 mi NE of El Dorado Muni Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.970, -100.470

Hail, Runnels

When
May 28, 6:44 PM CST
Where
Runnels County, Winters
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.970, -99.950

Hail, Sutton

When
May 28, 7:59 PM CST
Where
Sutton County, 23.21 mi ENE of Sonora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.700, -100.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170653, 170658, 170656, 170654, 170655.